Itchy arms

Options
jennand
jennand Member Posts: 131
edited 6. Dec 2017, 13:09 in Living with Arthritis archive
I might be a bit off topic here but I thought I’d post it anyway. About 3 yrs ago, I started methotrexate but within a month got intense itching on both forearms from elbow to wrist. Dr thought it was an allergy to folic acid, so changed me to Leflunomide. Itching stopped. Last week, I got it again. It happens in the evening probably when I’m warm. Last night it was just my right arm but the itching was so intense that I was nearly crying. I’ve put all sorts of topical creams on it but found that ice packs work best. I googled it ( at 3am because I still hadn’t slept by then) and found that it’s an actual condition- brachioradial pruritis. The cause is largely unknown but is thought it could be related to a pressure in the top of spine pushing on the brachial nerve. I’m wondering if this pressure could be caused by arthritic changes in the cervical vertebrae. Has anyone else experienced this? There is no rash but today I do have marks up to my elbow, but that’s from the scratching. Incidentally, after the ice packs I covered my arm in toothpaste. Weird, I know but it did seem to work.

Comments

  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    Options
    I developed meth rash due when taking methotrexate tablets so they stopped those and gave me leflunomide which led to cracking headaches. :roll: I think you should tell rheumatology this is going on and go and see your GP to see if his diagnosis agrees with Dr Google's; if it does he might be able to give you a more appropriate treatment. Please let us know how you get on, after years of childhood chronic eczema I know how uncomfortable itchy skin can be (and the damage that can be caused by the necessary but inadvisable scratching: my mum used to tie mittens onto my hands. :cry: ) DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • stickywicket
    stickywicket Member Posts: 27,732
    edited 30. Nov -1, 00:00
    Options
    I think this needs a proper doc to sort it out, jennand, and I'd personally be very wary of the toothpaste however effective it may seem to be. How are things now?
    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • jennand
    jennand Member Posts: 131
    edited 30. Nov -1, 00:00
    Options
    Thanks SW. I had another disturbed night the day after but not as bad as the first night. I had been rubbing copious amounts of aloe Vera gel into both arms all day. Yesterday I did lots of walking around Christmas markets & have to say I slept like a log last night for the first time in - oh I can’t remember. I have a Rh appointment in Jan so I will put it on my list to talk about it. ( they just LOVE patients who walk in with lists don’t they !!!!). As for the Dr, I’m reluctant to go right now as I have been there quite a lot recently and to be honest, I’m fed up of going. But I will mention it when I next have to go. What is the problem with toothpaste?
  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    Options
    I know that teens use toothpaste to get rid of spots (based on the advice of highly intelligent experts in all things beauty-related, super models) but I think when taking immuno-suppressant medication we would be wise to exercise some caution. Toothpaste contains ingredients that would not normally be applied to skin, and, as far as I am aware, lacks anti-septic properties. I use Sudocrem on my irritated skin, it is mildly antiseptic which I feel is necessary as I have a greatly reduced immune system and it relieves the irritation for a long period of time. I have tried aloe vera gel in the past and found it less effective than baby oil.

    I cannot remember what other side effects lef can cause but, having had the same experience due to methotrexate tablets I wouldn't be waiting for my next appointment to sort it out. It could be that you are one of those who cannot tolerate tablet DMARDs and this needs their attention. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • stickywicket
    stickywicket Member Posts: 27,732
    edited 30. Nov -1, 00:00
    Options
    Here's what NHS says about toothpaste for spots.

    A hint found on many websites is that toothpaste can dry up individual spots.
    While toothpaste does contain antibacterial substances, it also contains substances that can irritate and damage your skin.
    Using toothpaste in this way isn't recommended. There are far more effective and safer treatments available from pharmacists or your GP.


    https://www.nhs.uk/conditions/acne/treatment/

    The trouble is, when we're on powerful medication for our autoimmune arthritis, we never know which problems are caused by the disease, which by the meds and which have nothing to do with either. Dermatological problems are often caused by a change of laundry powder, conditioner, shampoo, washing up liquid....I could go on.

    Rashes which might be caused by the meds, though, should not be ignored. Why not ring your rheumatology helpline for advice?
    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • jennand
    jennand Member Posts: 131
    edited 30. Nov -1, 00:00
    Options
    I’ll give them a ring
  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    Options
    I think toothpaste can help spots because it has an astringent within it which dries the pus, whereas itchy skin requires an emollient to keep the skin moist and flexible. Please let us know how you get on. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben